Translator Disclaimer
15 April 2001 High moments of the Riemann zeta-function
J. B. Conrey, S. M. Gonek
Duke Math. J. 107(3): 577-604 (15 April 2001). DOI: 10.1215/S0012-7094-01-10737-0


In 1918 G. Hardy and J. Littlewood proved an asymptotic estimate for the Second moment of the modulus of the Riemann zeta-function on the segment [1/2,1/2+iT] in the complex plane, as T tends to infinity. In 1926 Ingham proved an asymptotic estimate for the fourth moment. However, since Ingham's result, nobody has proved an asymptotic formula for any higher moment. Recently J. Conrey and A. Ghosh conjectured a formula for the sixth moment. We develop a new heuristic method to conjecture the asymptotic size of both the sixth and eighth moments. Our estimate for the sixth moment agrees with and strongly supports, in a sense made clear in the paper, the one conjectured by Conrey and Ghosh. Moreover, both our sixth and eighth moment estimates agree with those conjectured recently by J. Keating and N. Snaith based on modeling the zeta-function by characteristic polynomials of random matrices from the Gaussian unitary ensemble. Our method uses a conjectural form of the approximate functional equation for the zeta-function, a conjecture on the behavior of additive divisor sums, and D. Goldston and S. Gonek's mean value theorem for long Dirichlet polynomials. We also consider the question of the maximal order of the zeta-function on the critical line.


Download Citation

J. B. Conrey. S. M. Gonek. "High moments of the Riemann zeta-function." Duke Math. J. 107 (3) 577 - 604, 15 April 2001.


Published: 15 April 2001
First available in Project Euclid: 5 August 2004

zbMATH: 1006.11048
MathSciNet: MR1828303
Digital Object Identifier: 10.1215/S0012-7094-01-10737-0

Primary: 11M06
Secondary: 11M26

Rights: Copyright © 2001 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.107 • No. 3 • 15 April 2001
Back to Top